Alert archive / Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 97, NWS Blacksburg, VA

June 11, 2003Halifax County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 11, 2003, 6:29 PM EDT for Halifax County, Virginia. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2003, 6:29 PM EDT (22:29 UTC)
Expired
Jun 11, 2003, 7:15 PM EDT
In force
46 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Halifax County, VA

The radar

The Roanoke radar (KFCX), 114 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.5 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2003-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 73 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2003-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
73 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
1056 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

419 
WUUS51 KRNK 112229
SVRRNK
VAC083-112315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
626 PM EDT WED JUN 11 2003

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 715 PM EDT.

* AT 626 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHWEST OF NATHALIE...MOVING EAST AT
  25 MPH.

* SOME LOCATIONS THREATENED THROUGH 715 PM EDT INCLUDE
  NATHALIE...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING UP TO NICKEL SIZE 
HAIL AND WINDS UP TO 65 MILES AN HOUR.

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3701 7919 3688 7903 3688 7874 3697 7883
          3702 7896

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 6:25 PM EDT, 4 minutes earlier.

Area forecast discussion, Jun 11, 6:25 PM EDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
625 PM EDT WED JUN 11 2003

KFCX AND MOSAICS INDICATING TSRA WEAKENING RAPIDLY WITH LOSS OF
HEATING.  STILL SOME POTENTIAL FOR HEAVY RAIN AND FLOODING BUT THREAT
OF LARGE HAIL OR DAMAGING WINDS APPEARS TO BE MINIMAL.  WILL ISSUE A
QUICK UPDATE FOR REMOVAL OF WATCH...BUT KEEP POPS IN FOR THE NIGHT.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

SPN
Hazardous weather outlook, Jun 11, 6:06 AM EDT, 12 hours 23 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-111500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
606 AM EDT WED JUN 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS
AFTERNOON...MAINLY WEST OF THE BLUE RIDGE.  TIMING AND SEVERITY OF
THE ACTIVITY WILL BE DEPENDANT ON THE DEVELOPMENT AND MOVEMENT OF
LARGER THUNDERSTORM COMPLEXES OVER THE OHIO AND TENNESSE VALLEYS.

PLEASE MONITOR RADAR AND FORECAST TRENDS.

.DAYS TWO THROUGH SEVEN...

THERE IS A GREATER RISK OF SEVERE THUNDERSTORMS ON THURSDAY.

ALSO...THE NATIONAL WEATHER SERVICE IS STILL CONCERNED ABOUT
REPETITIVE RAINFALL.  THE WET PATTERN...WHICH IS FORECAST TO
CONTINUE THROUGH THIS UPCOMING WEEKEND...FAVORS THE POSSIBILITY OF
SMALL STREAM OR RIVER FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON...AND AGAIN
THURSDAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

In the hours before

Special weather statement, Jun 11, 1:11 PM EDT, 5 hours 18 minutes before
NCZ001-002-018-VAZ007-009>012-015-WVZ042>045-112300-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
111 PM EDT WED JUN 11 2003

...SEVERE THUNDERSTORMS POSSIBLE INTO THIS EVENING...

THUNDERSTORMS OVER EASTERN PORTIONS OF KENTUCKY ARE EXPECTED TO MOVE
INTO THE REGION THIS AFTERNOON. SOME OF THESE STORMS HAVE THE
POTENTIAL TO BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.
LOCATIONS FROM THE NORTHERN NORTH CAROLINA MOUNTAINS INTO EXTREME
SOUTHWEST VIRGINIA...AS WELL AS SOUTHEAST WEST VIRGINIA HAVE THE
BEST CHANCE OF SEEING STRONG STORMS. IN ADDITION...TORRENTIAL
DOWNPOURS CAN BE EXPECTED WITH ANY OF THE THUNDERSTORMS.

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

JH

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 4:17 PM EDTSevere Thunderstorm WarningRNKPulaski43 min
Jun 11, 4:31 PM EDTSevere Thunderstorm WarningRNKGiles29 min
Jun 11, 5:13 PM EDTFlash Flood WarningRNKSmyth3 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.